Current users of menopausal hormone therapy (MHT) are more than twice as likely than non-users to develop lower gastrointestinal bleeding and ischemic colitis, especially if they use the therapy for longer durations, according to a study at Digestive Disease Week® (DDW) 2015.
"We know that estrogen and progesterone, the two hormones involved in menopausal hormone therapy, induce blood clotting, but we didn't know whether they caused gastrointestinal bleeding," said Prashant Singh, MD, resident physician in the department of internal medicine, Massachusetts General Hospital, Boston. "This study confirms our speculation that hormonal therapy increases the risk, especially in the lower GI tract."
In the first study of its kind, researchers conducted a prospective cohort survey of 73,863 women, comparing episodes of GI bleeding among current MHT users, past users and those who never used it, while adjusting for other known risk factors of GI bleeding, including body mass index, cigarette smoking, oral contraceptive use, and use of aspirin and non-steroidal anti-inflammatory drugs (NSAIDS).
Dr. Singh and his team found that current users of MHT have about a 50 percent increased risk of experiencing an episode of major GI bleeding, compared to individuals who have never been on this therapy, and were more than twice as likely to experience ischemic colitis and lower GI bleeding. Researchers also found that the longer the treatment is taken, the more likely the chance of a major GI bleed. For MHT users, there was also a higher risk of bleeding in the lower GI tract than in the upper, because there are fewer blood vessels supplying the lower, so clotting there has much greater impact.
"It is important for patients to know that menopausal hormone therapy is an effective treatment," said Dr. Singh. "However, both clinicians and patients should be more cautious in using this therapy in some cases, depending on medical history. The decision should be based on whether the benefits of menopausal hormone therapy outweigh the risks."